Spotting before your flow begins is not uncommon. As soon as you take your last active pill the hormone levels begin to drop. Generally it takes about 72 hours for the levels to drop sufficiently to produce a "menstrual-like" flow, but some spotting can begin as the the levels are dropping. The dark brown color simply reflects the scant amount of flow. A slow, scant flow has a longer exposure to oxygen creating the darkened color.
Now, the birth control pill (BCP) period which starts a week early is a different issue. That would be considered BCP breakthrough bleeding--also known as poor cycle control. This is all too common among hormonal birth control users. Fortunately it does not impact your contraceptive protection, but it is a hassle. If you have several months of poor cycle control you can see your GYN or clinic for follow up. Sometimes a switch of BCP brand or formulation can be helpful. If it stays stable (e.g. bleed always arrives a week early) that would be OK, but if it is moving around all over the pill pack that would be inconvenient.
This answer should not be considered medical advice...This answer should not be considered medical advice and should not take the place of a doctor’s visit. Please see the bottom of the page for more information or visit our Terms and Conditions.
Thanks for your feedback.
100 of 117 found this helpful